Virginia, 2017

Hail and Damaging Winds in Virginia, April 21, 2017

April 21, 2017 · NWS AKQ · 9 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 21, 2:56 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 21, 2:56 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
356 PM EDT Fri Apr 21 2017

.SYNOPSIS...
A cold front crosses the area tonight then becomes nearly stationary
across the Carolinas through the weekend. Low pressure will track
eastward along the front Saturday through Sunday, then slowly drift
offshore Monday through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest MSAS has the cold front crossing the mts with a weak bndry
located across the lwr MD ern shore, denoted by the BKN-OVC ST
layer and onshore flow at OXB. Meanwhile, sct convection developing
in warm sector across the fa.

Cold front sags south across the region this evening to a position
near or just south of the VA/NC border by 12Z. Weak wave riding east
along this feature will likely serve to keep chc convection going
through the night, highest pops south. High pressure nudging in from
the north may cut off moisture supply along the eastern shore / nrn
neck after 06Z thus lowest pops there. However, guidance shows
areas of fog expanding west a a bit along the ern shore as winds
remain onshore. Lows from the mid 50s north to low-mid 60s south.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A wet period ahead with rainfall amounts between 1-3 inches
through Monday, highest (2-3 inches) over the piedmont.

Potent upr level low tracks slowly se and takes on a neg tilt by
Sunday, spawning a sfc low along the sern coast which then is
progged to get cut off from the main flow and drift ivof the Gulf
Stream wall into the middle of next week. Models show both spacial
and timing differences with the moisture fields but the jist of the
forecast will be for waves of Atlantic moisture to rotate inland
resulting in periodic shwrs (embedded tstrms especially over the
sern zones). Lclly hvy downpours psbl starting late Sat. Meanwhile,
high pressure to the ne results in a cool in-situ wedge over the
piedmont along with areas of fog. Likely to categorical pops through
the period except Sat morning with chc pops.

One caveat will be the frontal position on Saturday. Thinking is
that any severe threat stays across NC, but SPC has the MRGL risk
for damaging winds/large hail as far north as VA Route 460. Will
limit thunder chcs to extreme srn VA / NE NC Sat.

Highs Sat from the upr 50s nwrn zones to the lwr 70s across interior
ne NC. Lows Sat / Sun nights in the upr 40s to lwr 50s. Highs Sun in
the upr 50s to mid 60s.  Highs Mon upr 50s NW to near 70 SE.

Hydro wise, no flood headlines expected attm despite the expected
rainfall. Will probably have to wait until the first round or
two of QPF falls then assess the situation. Do expect some
healthy rises in local river by early next week, especially if
the heavy rainfall falls over the headwaters.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Long term period will feature a trend towards drier and warmer
conditions. For Mon night/Tue, mid-level cutoff low and associated
sfc low continue to spin south of the area, allowing for moisture to
stream in off the Atlantic. Bumped up PoPs to likely for most of the
area Mon night and chance far NW, with models tending to push
cutoffs lows offshore too quickly. Slightly lwr PoPs for Tue, with
the best chance near the cst. Temps Tue slightly below
normal...highs in the upr 60s most spots. Warming trend then
commences for Wed as deep SWly flow develops across the eastern
seaboard, lasting through the end of the week with temps reaching
the 80s most areas Thu and Fri.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front close to the PA/MD border will slowly slide southward
tonight, crossing the region by Saturday afternoon. Ahead of this
front late this afternoon into this evening, a few thunderstorms may
develop but timing and confidence is uncertain enough to preclude
any mention of them in the terminals. However, the best timing of
this activity would be between 22 and 03 Z this evening. Otherwise,
as the front moves through the area tonight winds will turn NE and
bring in moisture laden air from the ocean allowing for some fog to
develop across the eastern shore including SBY. Would not be
surprised to see IFR conditions at SBY aft 06z tonight.

Meanwhile...as the cold front moves south, a wave of low pressure
develops along it in the TN valley and moves toward the area. This
will bring another round of widespread showers to the region
Saturday. MVFR and perhaps IFR cigs are possible on Saturday for the
entire area.

Through early next week, it will remain relatively unsettled with
the front staying south of the area keeping NE flow in place. This
should allow for rain showers to continue right through Monday with
MVFR and occasional IFR conditions before improving weather
conditions by Tuesday/Wed.

&&

.MARINE...
A cold front drops through the wtrs tonight. Expect a brief CAA
surge behind the front Sat midday/aftn. Marginal SCA conditions are
psbl over the Bay but held off on any headlines attm...confidence
not high enough to issue a headline due to winds mainly expected to
be around 15 kt, and a short duration of any SCA conditions. Several
days of NE flow then as low pres develops over the SE states then
slowly slides offshore. Still some uncertainty over when SCA
conditions will commence, but they are likely for at least Sun
through Tue, with 5-8 ft seas over the ocean and 3-4 ft waves over
the Bay. Gale gusts are also psbl but expect mainly 15-25 kt winds
with gusts up to 30 kt over the ocean. Improving marine conditions
thereafter into midweek as the sfc low weakens and pushes off to the
NE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MAS
AVIATION...MRD
MARINE...MAS
Hazardous weather outlook, Apr 21, 2:34 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
334 PM EDT Fri Apr 21 2017

MDZ021>025-VAZ048-060>062-064-067>069-075>078-080>086-088>090-093-
099-100-509>525-221945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Sussex-Surry-James City-Isle of Wight-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
334 PM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

A cold front will produce scattered thunderstorms this evening. A few
of the storms may be strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A frontal boundary will become nearly stationary across North
Carolina Saturday through Sunday. At the same time, low pressure will
track eastward along the frontal boundary across Tennessee and into
the Carolinas. This will result in the potential for locally heavy
rain across the region from late Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ065-066-079-087-092-095>098-221945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Greensville-Southampton-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-
334 PM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

A cold front will produce scattered thunderstorms tonight.
A few of the storms this evening may be strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible again late Saturday. A few of
the storms  may be strong to severe.

In addition, a frontal boundary will become nearly stationary across
North Carolina Saturday through Sunday. At the same time, low
pressure will track eastward along the frontal boundary across
Tennessee and into the Carolinas. This will result in the potential
for locally heavy rain across the region from late Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 4:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
558 PM EDT FRI APR 21 2017

VAZ048-061-062-212245-
Goochland-Fluvanna-Cumberland-
558 PM EDT FRI APR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUMBERLAND...
NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...

At 557 PM EDT, a strong thunderstorm was located near Fork Union,
moving east at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Hadensville, Palmyra, Fork Union, Lake Monticello, Columbia, Fife,
Lakeside Village, Kents Store, Duncan, Scottsville, Oak Forest,
Shores, Central Plains, Bremo Bluff, Cohasset, Whiteville, Grays
Siding, Tabscott, Othma and Hardware.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3793 7838 3789 7802 3786 7799 3785 7795
      3782 7793 3765 7805 3766 7807 3765 7808
      3758 7810 3749 7816 3752 7833 3764 7825
      3769 7824 3772 7834 3773 7837 3774 7843
      3776 7847 3780 7849
TIME...MOT...LOC 2157Z 281DEG 23KT 3778 7832

SCALORA
Special weather statement, Apr 21, 5:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
622 PM EDT FRI APR 21 2017

VAZ048-061-062-064-069-510-511-515-212245-
Goochland-Western Henrico (Including the City of Richmond)-Western
Hanover-Powhatan-Fluvanna-Cumberland-Caroline-Eastern Louisa-
622 PM EDT FRI APR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...
NORTHEASTERN CUMBERLAND...GOOCHLAND...SOUTHWESTERN CAROLINE...
NORTHWESTERN HENRICO...NORTHWESTERN HANOVER...NORTHWESTERN POWHATAN
AND SOUTHEASTERN FLUVANNA COUNTIES...

At 622 PM EDT, a strong thunderstorm was located near Gum Spring, or
8 miles north of Goochland, moving east at 20 mph.

Wind gusts in excess of 30 mph and dime size hail are possible with
this storm.

Locations impacted include...
Goochland, Ashland, Bowling Green, Hadensville, Randolph Macon
College, Milford, Tuckahoe, Columbia, Gum Spring, Oilville, Lakeside
Village, Wyndham, Kents Store, Fife, Ladysmith, Bumpass, Montpelier,
Duncan, Chilesburg and Orchid.

LAT...LON 3792 7810 3791 7806 3796 7802 3801 7770
      3799 7764 3803 7760 3807 7730 3770 7751
      3768 7755 3762 7760 3760 7827 3764 7825
      3769 7824 3771 7831
TIME...MOT...LOC 2222Z 274DEG 19KT 3780 7784

SCALORA

The radar

The Norfolk radar (KAKQ), 123 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
April 21, 5:30 PM EST
Where
Louisa County, 1.29 mi WSW of Orchid
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.820, -77.920

Trees were downed.

Hail, Westmoreland

When
April 21, 6:20 PM EST
Where
Westmoreland County, 0.69 mi S of Monroe Hall
Measured
1.25 in hail
Reported by
Public
Coordinates
38.220, -77.000

Half dollar size hail was reported.

Thunderstorm Wind, Westmoreland

When
April 21, 6:20 PM EST
Where
Westmoreland County, 0.69 mi S of Oak Grove Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.190, -76.980

Several large trees and power lines were downed along Route 205 (Ridge Road). Partial road closures were reported.

Hail, Westmoreland

When
April 21, 6:22 PM EST
Where
Westmoreland County, 1.29 mi WNW of Colonial Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -76.970

Quarter size hail was reported.

Thunderstorm Wind, Westmoreland

When
April 21, 6:23 PM EST
Where
Westmoreland County, 1.48 mi SSW of Colonial Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.230, -76.960

Significant boat and building damage was reported at the Colonial Beach Yacht Center.

Thunderstorm Wind, Westmoreland

When
April 21, 6:24 PM EST
Where
Westmoreland County, 1.29 mi WSW of Colonial Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.240, -76.970

Several trees were downed and campers were damaged at Monroe Bay Campground near Colonial Beach.

Hail, Westmoreland

When
April 21, 7:09 PM EST
Where
Westmoreland County, 0.54 mi E of Hinnom
Measured
1 in hail
Reported by
Public
Coordinates
38.120, -76.720

Quarter size hail was reported.

Thunderstorm Wind, Westmoreland

When
April 21, 7:09 PM EST
Where
Westmoreland County, 0.69 mi N of Hinnom
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.130, -76.730

Numerous large trees were downed on Skyview Drive. Patio furniture and a trampoline were also blown away.

Thunderstorm Wind, Westmoreland

When
April 21, 7:15 PM EST
Where
Westmoreland County, 1.63 mi E of Westmoreland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.070, -76.540

Numerous trees were downed around Sandy Point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688871, 688861, 688875, 688863, 688891, 688893, 688868, 688894, 688895.